Atormac
briv
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 11932  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 »   Next article
 »   Previous article
 »   Table of Contents

 Resource Links
 »   Similar in PUBMED
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed658    
    Printed38    
    Emailed0    
    PDF Downloaded35    
    Comments [Add]    

Recommend this journal

 

 CASE REPORT
Year : 2021  |  Volume : 69  |  Issue : 6  |  Page : 1785--1788

Chronic Pregabalin Abuse with Subacute Encephalopathy Mimicking Autoimmune Encephalitis


Department of Clinical Neurosciences, Division of Neurology, BRAINS – Brain Spine Centre, #146, Infantry Road, Bangalore, Karnataka, India

Correspondence Address:
Dr. Kamble Jayaprakash Harsha
Department of Clinical Neurosciences, Division of Neurology, BRAINS – Brain Spine Centre, #146, Infantry Road, Bangalore - 570 001, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.333486

Rights and Permissions

Pregabalin, a gabapentinoid frequently prescribed for neuropathic pain, also increasingly identified as a drug for abuse. We describe a unique case of 31-year-old man presented with subacute neuro-psychiatric symptoms and a spectrum of movement disorders, suspicious of autoimmune encephalitis. Initial response to IV methylprednisolone followed by recurrence of symptoms strengthened our suspicion for autoimmune encephalitis. His autoimmune encephalitis workup was negative, however, his two MRIs showed parenchymal changes. The patient, finally, confessed to chronic pregabalin abuse. He recovered completely upon stopping pregabalin abuse and remained asymptomatic at follow-up. To the best of our knowledge, we are the first to describe parenchymal changes in MRI mimicking autoimmune encephalitis in a case of pregabalin abuse. Despite the limited number of reports of pregabalin abuse in India, it is time to consider restricting the pregabalin availability, in line with many Western countries. This is particularly relevant to India, where, one legitimate prescription can be used by many to buy medicines at multiple stores without any questions being asked by the pharmacists.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 20th March '04
Published by Wolters Kluwer - Medknow